Mephedrone (also called 'meow meow') users should be referred to A&E if they present with acute toxic effects, but otherwise should be managed like other psychoactive drug users, the DoH advises.
Recent media reports have recommended users seek medical help whether or not they are experiencing adverse effects. The DoH said on current evidence it could not support this recommendation.
Instead, the DoH said symptoms should be dealt with upon presentation.
‘Acute toxic effects should be managed symptomatically and may need referral to A&E,' said the letter to PCTs, which are expected to relay the message to practices.
Despite several media reports of deaths linked to the drug, the DoH advised that less severe problems should be assessed and managed as for any other users of psychoactive drugs.
The DoH advised that mephedrone is a cathinone, and users face the risks of both amphetamine- and ecstasy-type drugs.
It said: ‘These include overstimulation of the cardiovascular system, with risk of heart and circulatory problems; and overstimulation of the nervous system, with risk of fits and of agitated and paranoid states and hallucinations.'